MAUDE Adverse Event Report: UNITED STATES ENDOSCOPY GROUP, INC. ARC SMART ARGON COAGULATION PROBE

UNITED STATES ENDOSCOPY GROUP, INC. ARC SMART ARGON COAGULATION PROBE
Model Number G1140001
Medical Device Problem Codes Use of Incorrect Control/Treatment Settings (1126); Use of Device Problem (1670)
Health Effect - Clinical Code Respiratory Arrest (4461)
Date of Event 11/16/2022
Type of Reportable Event Death
Event or Problem Description
The user facility reported that during a colonoscopy procedure which included use of their gi4000 electrosurgery unit (esu) and arc smart argon coagulation probes for treatment of arteriovenous malformations, the patient experienced respiratory distress.The procedure was stopped, and the patient was intubated and transferred to the icu.
 
Additional Manufacturer Narrative
A steris endoscopy clinical specialist spoke with user facility personnel regarding the reported event.Contrary to the instructions for use, the user facility personnel reported that at the time of the event the doctor was actuating the arc smart argon coagulation probe while in contact with the tissue, and that the tissue appeared to "balloon." the doctor obtained a second arc smart probe and continued to make contact with the tissue while actuating the probe.Following use of the second probe, the patient desaturated and experienced respiratory distress as described in the reported event.On december 2, 2022, during additional follow-up with the user facility, steris endoscopy learned that the patient subject of the event had passed away.To date, steris endoscopy has not been informed of the exact date and cause of death.Steris endoscopy learned that the patient's medical history and comorbidities included chronic obstructive pulmonary disease and gastrointestinal bleeding.The arc smart argon coagulation probe instructions for use state, "never activate the argon probe when the open tip is in direct contact with the tissue as this may cause a mild emphysema or embolism and may increase the risk of perforation." the user manual for the gi4000 esu gives the following information to the user: "warning: gas embolism and intraluminal gas pressure hazard.The argon gas flow rate should be set to the lowest setting in order to achieve desired effect.The patient should be continually assessed for over insufflation throughout the procedure.Do not point the distal end of apc accessory directly into open vessels or soft tissue.This may result in an argon embolism.Always verify gi4000 esu method/mode and power output settings.Failure to verify settings may result in serious patient injury.Caution: current leakage hazard.The gi4000 should never be used in conjunction with other equipment for which safety against leakage current has not been established." steris endoscopy has requested the argon probes and gi4000 esu in use during the procedure be returned for evaluation; however, the user facility has elected to first complete their own investigation.The user facility could not provide lot number information for the subject probes.The user facility will be provided with a loaner esu while their investigation is ongoing.Prior to the reported event, steris endoscopy performed in-service training on the proper use and operation of the gi4000 esu and arc smart argon coagulation probe with user facility personnel in august 2022.The user facility has requested additional in-service training.Steris endoscopy is working with the customer to schedule the in-service training.A follow-up mdr will be submitted should additional information become available.
 
Additional Manufacturer Narrative
On may 3, 2023, a steris clinical specialist performed in-service training with user facility personnel on the proper use and operation of the gi4000 esu and arc smart argon coagulation probe, specifically to not actuate the probe while in contact with patient tissue.The user facility did not return the gi4000 or the arc smart argon coagulation probe for evaluation, and instead elected to involve a third-party in their investigation.Per discussion with user facility personnel, steris learned the third-party evaluation found the gi4000 subject of the event to be operating properly; no issues were noted.No additional issues have been reported.

Brand Name
ARC SMART ARGON COAGULATION PROBE
Common Device Name
COAGULATION PROBE
Manufacturer (Section D)
UNITED STATES ENDOSCOPY GROUP, INC.
5976 heisley road
mentor OH 44060
Manufacturer (Section G)
UNITED STATES ENDOSCOPY GROUP, INC.
5976 heisley road
mentor OH 44060
Manufacturer Contact
coletta cohara
5976 heisley road
mentor, OH 44060
4403586251
MDR Report Key15996877
Report Number1528319-2022-00065
Device Sequence Number5636316
Product Code GEI
UDI-Device Identifier00724995209087
UDI-Public00724995209087
Combination Product (Y/N)N
Initial Reporter StateRI
Initial Reporter CountryUS
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source User Facility
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup
Report Date (Section B) 12/16/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Model NumberG1140001
Device Catalogue NumberG1140001
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 11/17/2022
Supplement Date Received by Manufacturer11/17/2022
Initial Report FDA Received Date12/16/2022
Supplement Report FDA Received Date05/16/2023
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Death;
Patient SexUnknown